Cycloserine induced late onset psychosis and ethambutol induced peripheral neuropathy associated with MDR-TB treatment in an Indian patient- A rare case report

Holla, Sadhana N and Amberkar, Mohan Babu V and Bhandary, Rajeshkrishna P and Kumari, Meena K and Janardhanan, Manju (2015) Cycloserine induced late onset psychosis and ethambutol induced peripheral neuropathy associated with MDR-TB treatment in an Indian patient- A rare case report. Journal of Clinical and Diagnostic Research, 9 (2). FD01-FD03. ISSN 0973-709X

[img] PDF
12417_CE(NJ)_F(GH)_PF1(PAK)_PFA(AK)_PF2(PAG)_u.pdf - Published Version
Restricted to Registered users only

Download (78kB) | Request a copy

Abstract

Adverse reactions and toxicity inevitably accompany all treatment courses for drug-resistant TB. Our case underscores the importance of awareness regarding neuropsychiatric adverse reactions due to MDR-TB therapy and reversible nature of it. Cycloserine induced psychosis is most life threatening complication and sometimes could be fatal. A 42-year-old male on MDR-TB therapy got admitted for his persistent psychotic complaints like hallucinations, delusions and suicidal ideations, despite being treated with quetiapine/olanzapine. Eventually patient was rehabilitated, cycloserine was stopped and psychotic events regressed slowly. Other culprit drugs like ethambutol and levofloxacin causing psychosis was ruled out because there was no relapse of psychotic events despite being continued with these drugs. He also complained of tingling, numbness, swaying, pain and weakness. On examination, he had distal motor weakness in lower limbs, tandem gait positive, altered position sense, and tenderness over toes and positive Romberg’s sign with ataxia. He was diagnosed to have drug induced sensorimotor peripheral neuropathy. All these symptoms persisted after stopping cycloserine and patient continued to have neuropathy with ethambutol and ethionamide. Considering the nature of neuropathy which was mild, mixed sensorimotor and resolved completely after 2-3 weeks of stopping, it was more in favour of ethambutol. However, we could not rule out the possibility of ethionamide or (ethionamide + ethambutol) causing neuropathy or both could have accelerated the neurotoxic effects of cycloserine which remained elusive.

Item Type: Article
Uncontrolled Keywords: Accelerated; ataxia; reversible; romberg’s sign; suicidal ideation.
Subjects: Medicine > KMC Manipal > Pharmacology
Medicine > KMC Manipal > Psychiatry
Depositing User: KMC Manipal
Date Deposited: 13 Feb 2015 04:35
Last Modified: 13 Feb 2015 04:35
URI: http://eprints.manipal.edu/id/eprint/141886

Actions (login required)

View Item View Item